Alert archive / New York / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 101, NWS Albany, NY

July 16, 2009Columbia County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 16, 2009, 6:11 PM EDT for Columbia County, New York. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2009, 6:11 PM EDT (22:11 UTC)
Expired
Jul 16, 2009, 7:15 PM EDT
In force
64 min
Issued by
NWS Albany, NY
Area
Storm-based polygon

County Columbia County, NY

The radar

The Albany radar (KENX), 64 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 6:22 PM EDTHAIL 1Taghkanic, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 1:39 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2009-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2009-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 162211
SVRALY
NYC021-162315-
/O.NEW.KALY.SV.W.0101.090716T2211Z-090716T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
611 PM EDT THU JUL 16 2009

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...

* UNTIL 715 PM EDT

* AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CLERMONT...OR 8 MILES SOUTHEAST OF CATSKILL...AND MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LIVINGSTON BY 615 PM EDT...
  ANCRAM BY 635 PM EDT...
  COPAKE BY 650 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND EASTERN NEW YORK AND SOUTHERN VERMONT.

&&

LAT...LON 4200 7354 4208 7389 4218 7386 4221 7347
TIME...MOT...LOC 2210Z 276DEG 16KT 4211 7379

$$

GJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 5:00 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 16, 5:00 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
500 PM EDT THU JUL 16 2009

.SYNOPSIS...
A WEAK COLD FRONT WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO EASTERN NEW YORK AND WESTERN NEW ENGLAND INTO THE
EVENING.  SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.  THE BOUNDARY WILL BECOME STATIONARY NEAR
THE ATLANTIC SEABOARD THURSDAY NIGHT...WITH AN AREA OF LOW PRESSURE
MOVING ALONG IT LATE FRIDAY INTO EARLY SATURDAY...LIKELY PRODUCING A
WIDESPREAD RAINFALL IMPACTING THE REGION TO BEGIN THE WEEKEND.

&&

.NEAR TERM /THROUGH 8PM THIS EVENING/...
A SEVERE THUNDERSTORM WATCH CONTINUES FOR OUR ENTIRE AREA.

AS OF 500 PM...A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS CONTINUES
TO MOVE DOWN THE MOHAWK VALLEY AND IS APPROACHING THE CITY OF
SCHENECTADY. A WARNING HAS BEEN ISSUED FOR ALL OF SCHENECTADY
COUNTY...SOUTHERN SARATOGA AND NORTHWEST ALBANY COUNTY. VILS WITH
THIS STORM CONTINUE TO APPROACH 60 AT TIMES THIS STORM MIGHT VERY
WELL BE PUTTING DOWN SOME STRONG WIND GUSTS IN EXCESS OF 50 MPH IN
ADDITION TO A PLETHORA OF LARGE HAIL...UP TO GOLF BALL SIZE (PLEASE
REFER TO OUR LSR FOR ALL THE SEVERE STORM UPDATES). THIS STORM WILL
WORK INTO THE IMMEDIATE CAPITAL DISTRICT BY 600 PM.

THE GOOD NEWS...THUS FAR...VERY LITTLE IF ANY CONVECTION HAS BEEN
DETECTED BEHIND THIS BATCH OF STORMS AS THE ATMOSPHERE HAS LEAST
BECOME MUCH MORE STABLE. HOWEVER...THERE IS STILL TIME FOR THIS
ATMOSPHERE TO RELOAD AND INSTABILITY INCREASE AS THE DRY LINE LINE
IS STILL JUST TO THE WEST OF ENTIRE COUNTY WARNING AREA.

DEWPOINTS HIGH...APPROACHING 70 IN THE MID HUDSON VALLEY. THESE
AREAS AND POINTS TO THE EAST IN WESTERN NEW ENGLAND... HAVE NOT BEEN
WORKED OVER...SO THREAT OF SEVERE REMAINS ELEVATED THERE AS WELL.

**********PREVIOUS NEAR TERM FORECAST********************

AS OF 330 PM...STRONG TO SEVERE THUNDERSTORMS HAVE WORKED INTO
HERKIMER COUNTY WITH VIL VALUES UP TO 62 DBZ (VIL OF THE DAY WAS
CALCULATED TO BE 50).  THIS STORM HAS TURNED MORE TO THE RIGHT AND
MIGHT CONTAIN HAIL UP TO GOLF BALL SIZE. THIS STORM SHOWS SIGN OF
ROTATION. JUST RECEIVED VERIFICATION ON THIS STORM WITH QUARTER SIZE
HAIL IN HERKIMER. (PLEASE REFER TO OUR LOCAL STORM REPORT PRODUCT
LSR FOR THIS AND ANY FUTURE REPORTS).

LAPS ANALYSIS INDICATES SBCAPES EXCEEDING 2000 J/KG OVER THIS
LOCALITY. OTHERWISE...VERY LITTLE ACTIVITY OVER THE REMAINDER OF THE
AREA. SBCAPES ARE ELEVATED...NEAR 2000 J/KG SO WE EXPECT MORE STORMS
TO FIRE UP.

INTERESTING...VERY LITTLE CLOUD TO GROUND LIGHTNING IS DETECTED WITH
THE STRONG STORM.

DEWPOINTS CONTINUE TO CLIMB HIGHER INTO THE 60S ACROSS OUR CWA.
SURFACE TEMPERATURES HAVE REACH 80 OR BETTER IN MANY VALLEY
LOCATIONS. THE DRY FRONT HAS MOVED VERY LOW EAST...TO THE WEST OF
A SYRACUSE/ELMIRA LINE.

&&

.SHORT TERM /8PM THURSDAY THROUGH SUNDAY NIGHT/...
SHOWERS AND THUNDERSTORMS SHOULD  WANE QUICKLY WITH THE LOSS OF THE
DIURNAL HEATING...AND SFC FRONT SLIPPING THROUGH. THE SFC COLD
FRONT IS WEAK WITH ONLY MINIMAL COLD AIR ADVECTION EVIDENT AT H850.
THE BOUNDARY WILL BECOME STATIONARY JUST EAST OF THE FORECAST
AREA...IT LOOKS LIKE IT WILL SAG SOUTH OF THE CAPITAL REGION BASED
ON THE SHORT TERM GUIDANCE. PATCHY FOG WILL BE POSSIBLE DUE TO THE
MOIST GROUND FROM THE POTENTIAL CONVECTION. LEFT SOME SLIGHT CHANCES
OF SHOWERS SOUTH OF THE CAPITAL REGION AFTER MIDNIGHT WITH THE FRONT
PASSING. LOWS WILL BE IN THE LOWER 60S FROM THE CAPITAL REGION
SOUTH...EXCEPT SOME MID AND UPPER 50S NORTH...AND OVER THE HIGHER
TERRAIN.

ON FRIDAY...A GREAT LAKES CUTOFF /QUITE COMMON ACCORDING TO CSTAR
RESEARCH IN JULY...ESPEC THIS JULY / CONTINUE TO SPIN NEAR THE UPPER
PENINSULA OF MI. SOUTHWEST FLOW ALOFT CONTINUES OVER THE REGION WITH
MINOR PIECES OF SHORT WAVE ENERGY MOVING THROUGH.  NO REAL CLEAR
FOCUS FOR CONVECTION...BUT WEAK INSTABILITY COUPLED WITH MARGINAL
LOW AND MID LEVEL LAPSE RATES MAY ALLOW POP UP SHOWERS AND
THUNDERSTORMS ESPECIALLY OVER THE HIGHER TERRAIN. THE VALLEY
LOCATIONS MAY STAY DRY DUE TO A WEAK LOW LEVEL CAP EVIDENT ON THE
BUFKIT PROFILES FOR KALB/KPOU/KGFL. WITH H850 TEMPS RANGING BETWEEN
+14TO +16C...COULD NOT SEE ANY 90S (WHICH THE MAV STILL INDICATES
FOR KPOU) BUT WENT MID TO UPPER 80S MID HUDSON VALLEY...MID 70S TO
LOWER 80S HIGHER TERRAIN. THIS WILL MAKE FRIDAY THE WARMEST DAY OF
THIS MONTH.

FRIDAY NIGHT INTO SATURDAY...UNSETTLED WEATHER PATTERN RETURNS
WITH A WAVE OF LOW PRESSURE IMPACTING THE REGION FROM THE MID
ATLANTIC REGION. THIS SFC WAVE MOVES ALONG THE ERN EDGE OF THE
UPPER TROUGH IN ASSOCIATION WITH THE CUTOFF. THE SFC WAVE
INTENSIFIES A BIT SINCE IT FORMS NEAR THE RIGHT REAR QUADRANT/RIGHT
ENTRANCE REGION OF AN H250 JET STREAK. WE ARE EXPECTING OVER
RUNNING RAINFALL WITH THE WARM FRONT EXTENDING NORTHEAST OF THE
SFC WAVE TO COMMENCE AROUND MIDNIGHT...OR SHORTLY THEREAFTER FROM
SOUTHWEST TO NORTHEAST ACROSS THE FCST AREA. THIS AREA APPEARS TO BE
A BIT FASTER THAN PREVIOUSLY THOUGHT WHICH MEAN IT SHOULD BE MAINLY
EAST OF OUR REGION BY SATURDAY AFTERNOON.  WE CONTINUE WITH LIKELY
POPS OVERNIGHT. PWAT VALUES APPROACH 1.75 NEAR THE CAPITAL DISTRICT
AND POINTS SOUTH AND EAST.. RAIN WILL CONTINUE INTO
SATURDAY...MOVING OUT DURING THE AFTERNOON. THE SHOWALTER VALUES ARE
NOW AROUND 0C (OR EVEN A LITTLE BELOW THAT FROM ALBANY SOUTHWARD)
THEREFORE WILL INTRODUCE A SLIGHT CHANCE OF THUNDER OVERNIGHT BUT
THIS LOOKS TO BE PRIMARILY A STRATIFORM EVENT.

THE DRY SLOT...MOVING IN LATER SATURDAY MIGHT ALLOW THE AFTERNOON TO
BE SALVAGEABLE. RAISED TEMPS A CATEGORY ON SATURDAY AFTERNOON DUE TO
A LITTLE MORE SUNSHINE AFTERNOON EXPECTED. LOOK FOR TEMPS 75-80
HUDSON VALLEY...70-75 ELSEWHERE.

RIGHT NOW...SATURDAY NIGHT AND SUNDAY LOOK PRIMARILY DRY. KEEP SOME
SLIGHT CHANCES EVERYWHERE SATURDAY EVENING AND ONLY IN THE
ADIRONDACKS SUNDAY AFTERNOON. OTHERWISE...SUNDAY LOOKS MAINLY DRY
WITH SEASONABLE TEMPERATURES.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
FOR THE FIRST TIME THIS SUMMER...A BERMUDA TYPE HIGH LOOKS TO FORM
DURING THIS PERIOD. MEANWHILE...ANOTHER CUTOFF LOW WILL LURK TO
THE WEST OVER THE GREAT LAKES. INITIALLY...WITH WEAK RIDGING...WE
THINK MAINLY DRY WEATHER MIGHT PERSIST INTO MONDAY (EXCEPT FOR
SLIGHT CHANCES AGAIN TO OUR NW).

WITH TIME HOWEVER...PWATS WILL INCREASE WITH AN INCREASINGLY SSW
FLOW...AND THE UPPER AIR LOW APPROACHES CLOSER. THE LOW COMING
CLOSER WILL PRODUCE COOLING ALOFT AND INCREASED INSTABILITY. THIS
SCENARIO WILL RESULT IN INCREASING CHANCES FOR THUNDERSTORMS AS WE
HEAD INTO TUESDAY AND WEDNESDAY.

FOR A CHANGE...TEMPERATURES LOOK TO BE CLOSE TO NORMAL DURING THIS
TIME FRAME...WITH OVERNIGHT LOWS POSSIBLY RUNNING A LITTLE ABOVE
NORMAL. IT WILL BE MORE HUMID THAN IT HAS BEEN MUCH OF THIS SUMMER
AS WELL.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
WITH A DECENT AMOUNT OF SUNSHINE OVER THE REGION EARLY THIS
AFTERNOON...EXPECT SHWRS/TSTMS TO BUBBLE UP ACROSS THE REGION...
BUT NO FEATURES CURRENTLY SEEN ON STLT/RADAR TO BE ABLE TO PINPOINT
TIMING OF CONVECTION AT THE TAF SITES...SO WILL HANDLE WITH A
PROLONGED PERIOD OF VCSH AND THE CB QUALIFIER THROUGH ABOUT 03Z.

EXPECT CONVECTION TO BE MAINLY DIURNALLY BASED...SO IT WILL
DISSIPATE EARLY THIS EVENING. AFTER THAT...FOG/MIST WILL BE THE MAIN
WEATHER PROBLEM THROUGH A COUPLE OF HOURS AFTER SUNRISE. FOG
DEVELOPMENT WILL BE HIGHLY DEPENDENT OF WHETHER OR NOT CONVECTION
OCCURS AT EACH TAF SITE. AT THIS POINT...WILL FORECAST MVFR FOG AT
KPOU AND KALB LATE TONIGHT AND EARLY FRIDAY MORNING...WITH IFR FOG
AT KGFL.

A RETURN TO VFR CONDITIONS BY MID MORNING THROUGH THE END OF THE TAF
PERIOD AT 18Z FRIDAY.

SURFACE WINDS WILL BE SOUTH TO SOUTHWEST AT 5 TO 15 KTS THROUGH THIS
EVENING...LIGHT AND VARIABLE TONIGHT...AND SOUTHWEST 5 TO 10 KTS ON
FRIDAY.

OUTLOOK...
FRI AFTN-SUN...POSS MVFR AM FOG/CHC IFR/MVFR CHC -SHRA/TSRA EACH
DAY.
MON...VFR/MVFR...CIGS...NO SIG WX AT THIS TIME.

&&

.FIRE WEATHER...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 00Z FRIDAY. SOME OF
THE STORMS COULD CONTAIN LARGE HAIL AND DAMAGING WIND GUSTS.
THUNDERSTORMS WILL DIMINISH IN COVERAGE AFTER 00Z. WE WILL BE LEFT
WITH ANOTHER DAMP NIGHT WITH RH VALUES NEAR 100 PERCENT.

ONLY ISOLATED ACTIVITY EXPECTED ON FRIDAY AFTERNOON...MAINLY AWAY
FROM THE HUDSON VALLEY. A SOUTH TO SOUTHWEST WIND WILL AVERAGE 5-10
MPH. RH VALUES WILL DROP TO BETWEEN 45-55 PERCENT. THERE WILL BE A
GOOD DEAL OF SUNSHINE AS WELL.

MORE SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM ON THE WAY FOR
LATE FRIDAY NIGHT...CONTINUING INTO AT LEAST THE EARLY PORTION OF
SATURDAY. RH VALUES WILL APPROACH 100 PERCENT FRIDAY NIGHT AND
REMAIN ELEVATED INTO SATURDAY.

MAINLY DRY WEATHER EXPECTED FRIDAY.

&&

.HYDROLOGY...
THE RAINFALL FROM CONVECTION THROUGH THIS EVENING SHOULD HAVE LITTLE
IMPACT ON THE MAIN STEM RIVERS. STORMS WILL BE MOVING AROUND 30 MPH
WHICH SHOULD MITIGATE ANY HEAVY RAINFALL TOTALS IN ONE
LOCATION...ESPECIALLY SINCE THE PRECIPITABLE WATER VALUES ARE ONLY
SLIGHTLY ABOVE NORMAL FOR TODAY. SOME SHARP RISES ON STREAMS WILL BE
POSSIBLE IF A QUICK INCH OR SO FALLS IN AN HOUR OR LESS.

A WARM AND HUMID AIR MASS WILL CONTINUE TO BE OVER THE REGION
FRIDAY INTO SATURDAY WITH PRECIPITABLE WATER VALUES JUMPING TO
ABOUT 1.50 TO 2 INCHES FROM THE CAPITAL REGION SOUTH. SOME HEAVY
DOWNPOURS FROM A WARM FRONT AND A LOW PRESSURE SYSTEM MOVING
NORTHEAST NEAR THE ATLANTIC SEABOARD MAY PRODUCE A HALF AN INCH TO
AN INCH OF BASIN AVERAGE RAINFALL...WITH SOME LOCALLY HIGHER AMOUNTS
OVER THE HOUSATONIC BASIN POSSIBLE. EXPECT SOME MINOR WITHIN BANK
RISES ON RIVERS...BUT NO WIDESPREAD HYDRO PROBLEMS AT THIS TIME.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...HWJIV
NEAR TERM...HWJIV
SHORT TERM...HWJIV/WASULA
LONG TERM...HWJIV
AVIATION...MAGLARAS
FIRE WEATHER...HWJIV
HYDROLOGY...HWJIV/WASULA
Hazardous weather outlook, Jul 16, 1:59 PM EDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
159 PM EDT THU JUL 16 2009

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-171800-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
159 PM EDT THU JUL 16 2009

...SEVERE THUNDERSTORM WATCH 587 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ACTIVATED FOR THE FOLLOWING COUNTIES...

LITCHFIELD

BERKSHIRE

ALBANY COLUMBIA DUTCHESS FULTON GREENE HAMILTON HERKIMER
MONTGOMERY RENSSELAER SARATOGA SCHENECTADY SCHOHARIE ULSTER WARREN
WASHINGTON

BENNINGTON WINDHAM

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 16, 4:32 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
432 PM EDT THU JUL 16 2009

NYZ039-040-048>050-162130-
WESTERN SCHENECTADY NY-EASTERN SCHENECTADY NY-SOUTHERN SARATOGA NY-
MONTGOMERY NY-SOUTHERN FULTON NY-
432 PM EDT THU JUL 16 2009

...A STRONG THUNDERSTORM IN

  SOUTH CENTRAL SARATOGA COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITY OF CLIFTON PARK...
  SCHENECTADY COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITIES OF...SCOTIA...SCHENECTADY...
  SOUTH CENTRAL FULTON COUNTY IN EASTERN NEW YORK...
  EASTERN MONTGOMERY COUNTY IN EASTERN NEW YORK...
  THIS INCLUDES THE CITIES OF...FONDA...AMSTERDAM...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR FONDA...OR ABOUT OVER FONDA...AND MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
TRIBES HILL BY 440 PM EDT
FORT JOHNSON BY 445 PM EDT
AMSTERDAM BY 455 PM EDT
GLENVILLE BY 510 PM EDT
ROTTERDAM JUNCTION BY 515 PM EDT
SCOTIA BY 525 PM EDT

IN ADDITION TO HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

NS/KS
Local storm report, Jul 16, 4:38 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
438 PM EDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             2 N CANAJOHARIE         42.94N 74.58W
07/16/2009  E1.75 INCH       MONTGOMERY         NY   DEPT OF HIGHWAYS

            AT LOCK 15 OF ERIE CANAL.

0410 PM     HAIL             PALATINE BRIDGE         42.91N 74.58W
07/16/2009  M1.25 INCH       MONTGOMERY         NY   TRAINED SPOTTER

            DAMAGE TO WINDOWS AND CROPS.

0410 PM     TSTM WND DMG     PALATINE BRIDGE         42.91N 74.58W
07/16/2009                   MONTGOMERY         NY   TRAINED SPOTTER

            TREES DOWN.

&&

EHELLER
Local storm report, Jul 16, 4:45 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
445 PM EDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             5 NNW CANAJOHARIE       42.97N 74.60W
07/16/2009  M0.88 INCH       MONTGOMERY         NY   PUBLIC

            REPORT SENT VIA WTEN-TV.

&&

EHELLER
Local storm report, Jul 16, 5:36 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
536 PM EDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             5 W COLONIE             42.74N 73.95W
07/16/2009  M0.75 INCH       ALBANY             NY   TRAINED SPOTTER

0520 PM     HAIL             GUILDERLAND             42.70N 73.89W
07/16/2009  E1.75 INCH       ALBANY             NY   PUBLIC

0521 PM     HAIL             4 WNW COLONIE           42.74N 73.92W
07/16/2009  E1.00 INCH       ALBANY             NY   TRAINED SPOTTER

0532 PM     HAIL             3 NW ALBANY             42.69N 73.83W
07/16/2009  M1.25 INCH       ALBANY             NY   NWS EMPLOYEE

            AT NWS ALBANY OFFICE.

&&

EHELLER
Special weather statement, Jul 16, 5:53 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
553 PM EDT THU JUL 16 2009

NYZ047-051>054-058>061-162300-
WESTERN ALBANY NY-EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-
EASTERN GREENE NY-WESTERN GREENE NY-SCHOHARIE NY-
WESTERN RENSSELAER NY-EASTERN RENSSELAER NY-EASTERN ALBANY NY-
553 PM EDT THU JUL 16 2009

...A STRONG THUNDERSTORM IN

  SOUTHERN ALBANY COUNTY IN EAST CENTRAL NEW YORK...
  NORTHERN COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITY OF CHATHAM...
  NORTHEASTERN GREENE COUNTY IN EAST CENTRAL NEW YORK...
  EXTREME SOUTH CENTRAL RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...
  EAST CENTRAL SCHOHARIE COUNTY IN EAST CENTRAL NEW YORK...

AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR WESTERLO...OR ABOUT 10 MILES SOUTHWEST OF DELMAR...AND
MOVING SOUTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
RAVENA BY 610 PM EDT
NEW BALTIMORE BY 615 PM EDT
6 MILES NORTHEAST OF COXSACKIE BY 620 PM EDT
VALATIE AND KINDERHOOK BY 625 PM EDT
CHATHAM BY 635 PM EDT
AUSTERLITZ BY 650 PM EDT

NS/KS
Local storm report, Jul 16, 6:03 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
603 PM EDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             ALTAMONT                42.71N 74.04W
07/16/2009  E1.75 INCH       ALBANY             NY   PUBLIC

0521 PM     HAIL             2 W ROTTERDAM           42.78N 74.00W
07/16/2009  E0.88 INCH       SCHENECTADY        NY   PUBLIC

0524 PM     HAIL             GUILDERLAND             42.70N 73.89W
07/16/2009  M1.00 INCH       ALBANY             NY   NWS EMPLOYEE

            AT HIAWATHA GOLF COURSE- SR 155 SOUTH OFF WESTERN AVE.

0525 PM     HAIL             GUILDERLAND CENTER      42.70N 73.97W
07/16/2009  E2.00 INCH       ALBANY             NY   TRAINED SPOTTER

0525 PM     HAIL             MCKOWNVILLE             42.68N 73.85W
07/16/2009  M2.50 INCH       ALBANY             NY   PUBLIC

            VERIFIED BY PHOTOS.

0529 PM     HAIL             ROTTERDAM               42.78N 73.95W
07/16/2009  E1.00 INCH       SCHENECTADY        NY   PUBLIC

0531 PM     HAIL             5 WNW COLONIE           42.75N 73.94W
07/16/2009  E0.75 INCH       ALBANY             NY   PUBLIC

0533 PM     HAIL             3 NW ALBANY             42.69N 73.83W
07/16/2009  E1.00 INCH       ALBANY             NY   PUBLIC

            DRIVER AT I-87 S AND I-90.

0534 PM     HAIL             3 WNW ALBANY            42.68N 73.83W
07/16/2009  M2.00 INCH       ALBANY             NY   STORM CHASER

0534 PM     HAIL             GUILDERLAND             42.70N 73.89W
07/16/2009  M1.75 INCH       ALBANY             NY   NWS EMPLOYEE

0536 PM     HAIL             4 NW ALBANY             42.70N 73.85W
07/16/2009  E0.88 INCH       ALBANY             NY   PUBLIC

            CROSSGATES COMMONS.

0540 PM     HAIL             1 W ALBANY              42.66N 73.81W
07/16/2009  M0.75 INCH       ALBANY             NY   NWS EMPLOYEE

0540 PM     HAIL             2 WNW ALBANY            42.67N 73.82W
07/16/2009  M0.88 INCH       ALBANY             NY   TRAINED SPOTTER

0545 PM     HAIL             DELMAR                  42.62N 73.83W
07/16/2009  M0.75 INCH       ALBANY             NY   TRAINED SPOTTER

&&

EHELLER

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:01 PM EDTSevere Thunderstorm WarningALYFulton, Herkimer, Montgomery59 min
Jul 16, 4:00 PM EDTSevere Thunderstorm WarningALYFulton, Herkimer, Montgomery60 min
Jul 16, 4:42 PM EDTSevere Thunderstorm WarningALYAlbany, Fulton, Montgomery, Saratoga, Schenectady, Schoharie63 min
Jul 16, 5:19 PM EDTSevere Thunderstorm WarningALYAlbany, Rensselaer, Saratoga, Schenectady56 min
Jul 16, 5:32 PM EDTAreal Flood AdvisoryALYAlbany, Rensselaer, Saratoga, Schenectady93 min
Jul 16, 6:15 PM EDTSevere Thunderstorm WarningALYAlbany, Columbia, Greene, Rensselaer60 min
Jul 16, 6:27 PM EDTAreal Flood AdvisoryALYAlbany, Columbia, Greene, Rensselaer101 min
Jul 16, 6:47 PM EDTSevere Thunderstorm WarningALYColumbia, Greene28 min
Jul 16, 6:55 PM EDTFlash Flood WarningALYColumbia110 min
Jul 16, 6:55 PM EDTSevere Thunderstorm WarningALYDutchess, Ulster65 min
Jul 16, 6:59 PM EDTSevere Thunderstorm WarningALYColumbia, Dutchess61 min
Jul 16, 7:30 PM EDTSevere Thunderstorm WarningALYColumbia, Dutchess35 min
Jul 16, 7:39 PM EDTFlash Flood WarningALYDutchess3 hr

Nearby

Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.